At last, the long awaited Wellbutrin piece. If you haven’t read its companion, Trepidation, you may want to before reading this.
I was shocked by David Foster Wallace’s suicide, but understood it better when I read that his friends and family reported he had battled depression for over 20 years. Close friend Jonathan Franzen was quoted in the The New York Times saying, “He was [...] as sweet a person as I’ve ever known and as tormented a person as I’ve ever known.”
I can imagine how exhausting it was to battle depression for such a long time, because I have tried to overcome bouts of depression for seven years. Battle isn’t too strong a word; I can understand how, after 20 years, one might surrender.
To beat my depression back, in addition to therapy I tried medication. When I had my first major depression following a traumatic event, I went on the antidepressant of choice at that time: Celexa, an SSRI. This didn’t do anything for me except make me feel uncomfortable. Then Wellbutrin was added into the mix. Where SSRIs work on seratonin, Wellbutrin works on dopamine. The two are supposed to complement each other if the SSRI one alone doesn’t work. But that didn’t help either.
I eventually did find a medication that blunted my feelings enough for me to get through the episode, and I stopped it when I felt it wasn’t helping anymore. But I experienced a more persistent depression after that, one that wasn’t tied to an event. It was more like a constant itch that came upon me sometimes without reason. I wish I could have shrugged it off like a mink, but it was much more invasive than that.
Rather than providing the gory details of my trials of medications that followed, I’ll tell you that I have a medicine cabinet stacked with half-filled bottles of the failures. Nothing worked as it was supposed to. Even Provigil, which I took to counter the sedative effects of one drug, made me fall asleep rather than become alert as it’s designed to do. The only drug I could count on to provide relief was Ativan (Lorazepam), a mild tranquilizer. Ativan doesn’t lift the spirits, but it does, for me, lift the sad away like a stain, even at a minute dosage.
Some of my friends suggested that maybe the reason the drugs weren’t helping was that I didn’t really have a problem. Because I’ve always been so solid and never allowed what was going on inside to seep out, it was hard for those who knew me best and who saw how well I functioned to understand how bad it was. More than once, I heard, “I think you’re overstating the case.” But I knew I wasn’t. I was in pain that verged on being physical.
I really was desperate for the feeling to end, and very frustrated that medications that were so effective for so many people I knew were not helping me. I eventually tried to put the depression down by sheer will—I simply refused to let it start. Knowing that no antidepressant was going to help me, I took Ativan at the first sign of the familiar symptom (with my doctor’s approval, as the drug can be abused). I developed a mantra for when the feeling started to build: You’re not going to do this.
Surprisingly, this worked.
But at the end of last year, I was again experiencing depression, this time of the low-grade variety, technically called dysthymia. It was characterized by a lack of get-up-and-go that didn’t manifest itself in the weepiness that was a part of my earlier depressions. I just couldn’t get much of anything done, and didn’t care about anything. When I went to sleep at night, I didn’t care either way if I woke up the next morning. That seemed to indicate a wee bit of a problem. So I went back to my psychiatrist and this time she suggested Adderall, the ADD drug. We hoped that it would give me more mental energy and perhaps even treat the ADD-like symptoms I’d experienced for most of my life.
That was another failure; I couldn’t even get close to the therapeutic dose. I felt very uncomfortable on Adderall, and it certainly didn’t improve my concentration.
Then, as luck would have it (some luck!) I experienced another major depression in March of this year, when a series of unfortunate events converged at once, which have been documented ad nauseum in these pages, but included my beloved aunt’s diagnosis with swift and terminal cancer and a rather ugly and stress-inducing breakup with my new boyfriend. (There was quite a bit more, actually, including financial and family health concerns, but that ought to provide an adequate sketch.)
I went back to my psychiatrist thinking I ought to give Wellbutrin another try, which we’d discussed at the previous visit. She agreed, but this time I took the buproprion formulation (the generic) in 75 mg, non-time-released tablets, whereas years before I’d taken the 150 mg time-released version. We planned to slowly increase the dose, adding a tablet every few days.
One reason I was enthusiastic about trying Wellbutrin is that it has been shown to be effective as a treatment for adult ADD. While I’m not committed to the idea that I have ADD, I have exhibited a debilitating and lifelong problem in getting things done efficiently that has resulted in my achieving far less than I believe I should have, particularly academically. I had certain requirements for being productive. For example I could only write if I started writing by noon; I could never start writing anything at night. My energy for performing certain tasks ebbed and flowed with my menstrual tides, so I caught the wave of productivity whenever I could. I compensated well enough that the chaos and low-productivity that characterized my life was not evident to anyone who didn’t live with me. Indeed, professionally I had always been a high achiever. I am blessed with the ability to write well and quickly, so the large swaths of time I waste traveling down rabbit holes doesn’t affect my work, except insofar as I know I could do far more if I were not like this.
It was clear within days of starting that the Wellbutrin was going to work. Once I settled into each dose, I had a sense of well-being I had never felt on any of the other drugs, without feeling drugged out or zombified. I felt completely like myself.
I gradually worked up to 300 mg—150 in the a.m. and 150 at lunch. My psychiatrist didn’t want to go any higher than that because of the risk of seizure associated with a high dose. Otherwise Wellbutrin is relatively side-effect free—no weight gain, no sexual side-effect except in the positive direction. It does tend to cause some wakefulness at night, but I have not found that to be an ongoing problem. (As always, do your research on this and any medication, and discuss the pros and cons with your own physician. I’m not qualified to make a recommendation to you; I’m describing how it worked for me.)
Apart from treating the depression, which is essentially gone, I’ve seen an improvement in my ADD-like symptoms. Now I can write not just into the night, but starting at night. I’m at the most productive writing period of my life. While Wellubrin is not a total fix—I still tend to leave cleaning tasks half-finished throughout the house—it’s made a dramatic improvement.
In addition, it seems to have had a positive impact on my weight, though how much is unclear. The one obvious drawback is it appears to have affected my memory, which may not be a bad thing. I am well-known for my bizarrely good memory; in fact, my brain is crammed with memories of the most useless type—phone numbers from my childhood neighborhood, for example. Now I find I can’t remember what I told to whom, and also that long-held memories of useless minutiae have slipped through my brain like sand through a colander. I think the word for my memory now is…normal.
I also started to need reading glasses around when I started the Wellbutrin, which may be a coincidence (I am of the age, after all), but blurred vision is a side-effect, so who knows. Both the vision and the memory issues may be age-related. My psychiatrist expressed surprise when I told her about the memory problem. In any case, I recently cut my dose in half to see if that helps my memory. (I also take fish oil pills…when I remember to…)
I also feel vaguely disconnected from my emotions, both positive and negative. This is not supposed to be a side-effect of Wellbutrin, but of SSRIs. I also find myself far less obsessive, another symptom that Wellbutrin is not supposed to treat. I wonder if this helped me get through my recent breakup so easily. It’s almost as if my brain chemistry was simply out of whack, and Wellbutrin has set things (mostly) right.
Otherwise, I feel like me, only better. Maybe not the best, maybe not everything I have in mind for myself, but so, so much better.